New York, 2003

Strong Wind in New York, April 16, 2003

April 16, 2003 · NWS ALY · 1 event in 1 county or zone

1 strong wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 16, 9:55 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 16, 9:55 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1055 AM EDT WED APR 16 2003

.DISCUSSION...
UPDATED ZONES SOUTHERN HALF FA FOR WARMER TEMPS.  FRONT NOT MOVG
SWD AS QUICKLY AS PREVIOUSLY THOUGHT.  LOOKS LIKE IT PASSED SOUTH OF
K5B2 WITHIN LAST HOUR.

HYDROLOGIC DISCUSSION...A LARGE AMOUNT OF SNOW REMAINS OVER
ADIRONDACK REGION AND THE HIGHER ELEVATIONS OF THE SOUTHERN GREEN
MOUNTAINS.  THERE PROBABLY REMAINS SOME SNOW OVER THE HIGHEST
ELEVATIONS IN NORTHERN BERKSHIRE COUNTY...BUT MOST SNOW THERE WAS
GONE.  SATELLITE AND THE SURVEY FOR SCHOHARIE RESERVOIR SUGGESTED
THAT MOST SNOW IN CATSKILLS WAS GONE.  RUNOFF FROM MELTING SNOW OVER
THE MOOSE AND UPPER HUDSON BASIN ABOVE HADLEY, ALONG WITH HEADWATERS
OF THE BATTENKILL AND WALLOOMSAC RIVERS WILL BE DECREASING TODAY AS
MUCH COOLER AIR MOVES IN.  THE RIVERS SHOULD HAVE THE CAPACITY TAKE
ANY RUNOFF FROM MELTING SNOW WITHOUT FLOODING.  SOME RISE WILL OCCUR
ON UPPER MOHAWK OFF THE TUG HILL AS LAKE DELTA HAS FILLED.

.ALY...NONE.

GG
Hazardous weather outlook, Apr 16, 2:47 AM EST, 9 hours 13 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
160945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
347 AM EDT WED APR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...NO SEVERE WEATHER FORECAST TODAY.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...NO SPOTTER ACTIVATION IS
ANTICIPATED.

In the hours before

Local storm report, Apr 16, 8:11 AM EST, 3 hours 49 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP K
0912AM     WED APR 16 2003
#1 0000001 000
KQRY WLSR KCLA KCSO KCEC
00104    FILE 28   SP POUGHKEEPSIE NY1130401                 APR 16-03
TO       ATTN SP CLAVERACK & COLUMBIA CTY SO & 911 CENTER

AUTH ADVISES OF THE FOLLOWING ROAD CLOSURE DUE TO A MV/AA INVESTIGATION

ST RT 9 CLOSED AT CR 26A - T/STUYVESANT - UTILITY POLE SEVERED AWAITING ARRIVAL
OF NIAGARA MOHAWK UTILITY CREW.

TRAFFIC BEING REROUTED AT SUNNYSIDE LA & GYPSY ROCK RD

EXPECTED DURATION UNKNOWN.

AUTH TPR NICHOLAS GEORGEADIS                     JACOB    9-10AM
OPER - JACOB,JOHN P                   0912
Local storm report, Apr 16, 11:46 AM EST, 14 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP K
1247PM     WED APR 16 2003
#1 0000001 000
KQRY WLSR KCLA KCSO KCEC
00105    FILE 28   SP POUGHKEEPSIE NY1130401        APR 16-03    CANCEL
TO       SP CLAVERACK  - COLUMBIA CTY SO & 911 CENTER

*****   CANCEL ROAD CLOSURE   *******

REF 00104 FILE DATE RE ROAD CLOSURE ST RT 9/CR 26A T/STUYVESANT

AUTH ADVISES ROAD HAS BEEN REOPENED - UTILITY POLE REPLACED

AUTH TPR NICHOLAS GEORGEADIS                     JACOB   12-45 PM
OPER - JACOB,JOHN P                   1246

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Northern Warren

When
April 16, 12:00 PM EST to 6:00 PM EST
Where
Northern Warren forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

A significant warmup allowed the large winter ice buildup to begin breaking up on Lake George in Warren County during mid April. A back door cold front, followed by a large high pressure area building south out of Canada, produced strong northeasterly winds, estimated in the 31 to 39 mph range on the afternoon of April 16. These winds pushed huge chunks of ice into the boat docks on the southern tip of Lake George, namely the village of Lake George. These chunks of ice caused extensive damage to at least four boat docks in this area.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350601.